Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 1, NWS Wichita, KS

January 11, 202321 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 11, 2023, 8:59 PM CST for 21 counties in Kansas. It took effect at Jan 11, 2023, 10:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2023, 8:59 PM CST (02:59 UTC)
In effect from
Jan 11, 2023, 10:00 PM CST
Expired
Jan 12, 2023, 7:00 AM CST
In force
9 hr
Issued by
NWS Wichita, KS
All 21 counties

Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WWUS73 KICT 120259
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
859 PM CST Wed Jan 11 2023

KSZ050>053-067>072-082-083-091>096-098>100-121300-
/O.NEW.KICT.WI.Y.0001.230112T0400Z-230112T1300Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Lyons, Sterling, McPherson, Hillsboro, 
Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, 
Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
859 PM CST Wed Jan 11 2023

...WIND ADVISORY IN EFFECT UNTIL 7 AM CST THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Until 7 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
968 
WWUS73 KICT 121242
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
642 AM CST Thu Jan 12 2023

KSZ050>053-067>072-082-083-091>096-098>100-121345-
/O.EXP.KICT.WI.Y.0001.000000T0000Z-230112T1300Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Lyons, Sterling, McPherson, Hillsboro, 
Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, 
Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, 
Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, 
Attica, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
642 AM CST Thu Jan 12 2023

...WIND ADVISORY WILL EXPIRE AT 7 AM CST THIS MORNING...

Wind speeds have decrease below wind advisory criteria, therefore
the advisory will be allowed to expire at 7 AM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 11, 5:28 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 11, 5:28 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
528 PM CST Wed Jan 11 2023

.SHORT TERM...(This evening through Friday night)
Issued at 412 PM CST Wed Jan 11 2023

Highlights:

1) Chances for rain/snow this evening into early Thursday

2) Breezy tonight into Thursday morning

3) Cooler (near seasonal normal) Thursday and Friday

Changes:

1) Adjusted timing of precip chances

2) Increased precip/snow amounts further south

Challenges: Precipitation chances and respective amounts

A wave over the Front Range should continue an eastward track into
the central and southern Plains this evening and tonight. This
system will bring chances for precipitation which will start as rain
before snow mixes in tonight with a transition from north to south
as cooler air works its way in. It will be a matter of timing the
wetbulb for that transition. There has been a southward shift with
the system coinciding with higher amounts further south as well.
Even with that being said, the amounts are still a dusting to an
inch with locally higher amounts possible in better forcing. As
mentioned in the previous discussion, the snow window for any given
location will be between three to six hours. According to the Kansas
Mesonet, two inch soil temperatures are in the mid 30s to mid 40s
given the warm past few days. This combined with rain falling first
could melt the initial snow on contact and reduce accumulations. A
brief period of possible moderate rates could overcome the warmer
surface. Snow won't necessarily stick around into the day very long
on Thursday with temperatures climbing to the upper 30s to lower
40s. Minor travel impacts are possible with reduced visibility in a
snow band and slick spots on elevated surfaces. Precipitation
chances linger into Thursday morning in southeast Kansas into
southern Missouri which could impact the morning commutes.

This system is pretty quick hitting as it tracks east to northeast
to the Great Lakes and Ohio/southern Mississippi river valleys by
mid Thursday. The associated gradient on the backside will increase
the winds overnight into the morning hours which could come close to
advisory criteria especially in southern Kansas. It is marginal with
a better likelihood further south. Thus it was decided to hold off
for now. Morning wind chills are expected to drop to the 10 to 20
degree range during the morning hours so consider adding an extra
layer. Cooler air associated with this system will keep afternoon
temperatures on Thursday closer to and just below the seasonal
normals. Similar temperatures are expected to end the work and
school week.

.LONG TERM...(Saturday through Wednesday)
Issued at 412 PM CST Wed Jan 11 2023

Highlights:

1) Temperatures in the 50s and around 60 for the weekend but
breezy

2) Rain and possible thunder chances Sunday night into early
Monday mainly in SE KS

3) Potential system next Wednesday bringing another chance for
precipitation

A mid to upper ridge will be entering into the Central Plains over
the weekend with above average temperatures to make their return
with forecasted afternoon highs in the 50s on Saturday and around 60
on Sunday. There is trough that will dive south over the Rockies
through the weekend. As this system strengthens in the southern
Rockies, winds will increase and stay breezy out of the south
through sunset Sunday. An upward trend in the wind speed has
occurred with this forecast issuance. The low pressure system will
move northeast through the Central Plains bringing a chance of
precipitation; this looks to stay on the liquid side and could bring
a rumble of thunder with it too given some instability in southeast
Kansas. After another quick hitting system, Tuesday looks to be dry
and mild. A subsequent wave coming off the Rockies is expected
Wednesday and into Thursday morning; there is an associated chance
of precipitation. This precipitation looks to be a potential mix of
rain and snow right now. Given this time period in the forecast,
models will undoubtedly change throughout the weekend and early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM CST Wed Jan 11 2023

MVFR conditions are expected from about 03z until 15z at all TAF
sites.

There will be a chance for some sites to fall into IFR ceilings, but
confidence is low so didn't include in TAFs. Outside of that
rain/snow is expected for sites KRSL, KSLN, and KGBD. Strong gusty
winds up to 35kt will be possible across all sites as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    28  41  23  43 /  30   0   0   0
Hutchinson      27  39  21  41 /  50   0   0   0
Newton          27  38  20  40 /  40   0   0   0
ElDorado        28  38  22  41 /  30   0   0   0
Winfield-KWLD   31  42  23  45 /  20   0   0   0
Russell         24  39  18  42 /  60   0   0   0
Great Bend      25  40  20  43 /  50   0   0   0
Salina          27  38  20  39 /  60   0   0   0
McPherson       26  38  20  40 /  50   0   0   0
Coffeyville     32  42  24  42 /  40  30   0   0
Chanute         29  39  22  40 /  50  40   0   0
Iola            29  38  22  38 /  60  40   0   0
Parsons-KPPF    31  40  23  41 /  50  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...VJP
LONG TERM...LH/VJP
AVIATION...CRW
Hazardous weather outlook, Jan 11, 5:12 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
512 PM CST Wed Jan 11 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
512 PM CST Wed Jan 11 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Rain is expected to transition to snow or a rain snow mix overnight
across north central as well as portions of south central and
southeast Kansas. Snowfall accumulations will mainly be a dusting
to an inch; there is the possibility of locally higher amounts.
Minor impacts are possible including reduced visibility and
potential slick spots mainly on elevated surfaces.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow is possible into early Thursday morning across portions of
south central and southeast Kansas. Minor impacts may occur including
reduced visibility and potential slick spots mainly on elevated
surfaces.

On Sunday afternoon, breezy conditions will help lead to very high
grassland fire danger in the Flint Hills.

There is a possibility of thunderstorms in southeast Kansas Sunday
night into early Monday morning.

Another system will move through late Tuesday night into Wednesday
bringing in a chance of a rain snow mix in north central Kansas.
There is uncertainty with this system so stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 1:44 AM CSTWinter Weather AdvisoryICTAllen, Butler, Chase, Greenwood, Harvey, Kingman and 6 more4 hr
Jan 12, 3:58 AM CSTSpecial Weather StatementICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more4 hr

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.